javbank

Opioid Withdrawal in Children: New Guideline

Opioid withdrawalThe use of prescription opioids in children continues to grow; however, there has yet to be a clinical guideline on managing withdrawal in this age group.[1] As sudden discontinuation can lead to uncomfortable and dangerous withdrawal symptoms, it is important for clinicians to follow a set approach to opioid weaning.1

The American Academy of Pediatrics’ Committee on Drugs and Section on Anesthesiology and Pain Medicine released a new clinical report to address prescription-caused opioid dependence and withdrawal in children.1

According to lead author and professor of anesthesia and pediatrics at the University of Colorado Health Science Center, Jeffrey Galinkin, M.D., “The key reason the AAP was keen to publish this paper and go forward with this guideline is that people are unaware that patients can get drug-specific withdrawal symptoms from opioids as early as five days to a week after having been on an opioid chronically.”1

Over the past decade, opioid prescriptions in children have more than doubled.1 Common withdrawal symptoms are anxiety, agitation, insomnia, and tremors, as well as nausea, vomiting, diarrhea, decreased appetite, tachycardia, fever, sweating, and hypertension.1 Therefore, a prevention approach is preferred for those children exposed to opioids for longer than 14 days, as these children will usually need to be weaned off by gradually decreasing the opioid dose over time.1

Assessing the patient’s pain status at the time of weaning is also important, and this can be done with the Sophia Observation Withdrawal Symptoms Scale.1 This scale assesses withdrawal symptoms and can be used to detect early signs of withdrawal.1

Children should be transitioned to a longer-acting opioid, such as methadone, extended-release morphine, or extended-release oxycodone, and weaned by steps of a 10 to 20 percent decrease in the original dose every 24 to 48 hours.1 Of course, the weaning process becomes more difficult as time goes on.1

Galinkin said, “Initially, if you are dropping 10 percent at a time, they you are dropping from 100 percent to 90 percent, but when you get to dropping from 20 percent to 10 percent, you are halving the dose.”1

In this case, an additional rescue opioid should be considered for severe withdrawal symptoms.1 For example, a shorter-acting opioid should be on hand for when withdrawal signs or breakthrough pain occur.1 However, it is also important for clinicians to remain calm when a child is being weaned exhibits symptoms.1

According to Galinkin, “A lot of people will go right back up to the original dose, so if they are down 40 or 50 percent, they will jump back up to the original dose.”1 This just brings patients back to square one.1

“The key is not to panic and go back, but to give a rescue that you have in place, an extra dose of opioid if you need it, go back up to the last level you were at, and then decrease a little bit slower,” said Galinkin.1

One Comment

  • Maley

    February 13, 2014, 10:37 pm

    I love this blog, always great content

Leave a Reply

Your email address will not be published. Required fields are marked *

We are the only facility in Florida owned and operated by an addiction psychiatrist involved in all treatment decisions. Learn more
Hello. Add your message here.